1. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    Dad has just been prescribed quetiapine (seroquel) as he has recently been very aggressive and has hurt several residents in his home. A consultant psychiatrist has seen him befoe prescribing. So far it is calming him down which means the home can cope with him. I know a recent study suggested this drug accelerated the decline. Doesanyone have any personal experience of this with a relative? I noticed the research was on a very small number of people.

    Blue sea
     
  2. McK

    McK Registered User

    Sep 13, 2005
    62
    Pgh. Pa. USA
    Seroquel

    Dear Blue Sea - My wife, who has alzheimers was put on Seroquel for a time but it wasn't effective, so she was put on Ativan (Lorazepam). It's possible they may have to try out several drugs before hitting it right. You can get all the info you need on Seroquel and most all other drugs by going to : http://www.mentalhealth.com/drug/p30-q01.html. Hope this helps you out - J. McK
     
  3. thompsonsom

    thompsonsom Registered User

    Jul 4, 2004
    97
    halifax
    Hi Blue Sea

    My mum in law was put on this tablet over a year ago and with out it we would not have been able to keep her at home for the 20 months she lived with us, it was a godsend as it calmed her down and made her less aggressive. we have now transfered to a care home where she is so far very happy and is still on the tablet. Take what you can and try it out, thats all you can do, I wouldn't say it progressed the illness any quicker. They did put her on aricept eventually which also helped as she never sundowned after which made life easier for our family.

    Hope this helps you


    Jan
     
  4. Kriss

    Kriss Registered User

    May 20, 2004
    513
    Shropshire
    Aunt went on Seroquel about 9 months ago and initially she seemed to be totally knocked out by it but after a week or two she seemed to find a level and it worked well.

    Sadly the ever changing/deteriorating nature of the illness means that effects don't last for ever. Everyone is different and the results may not be the same for your Dad.

    As with any drug the effects will need to be monitored

    Kriss
     
  5. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    Thanks

    Thanks for your replies which were very helpful. So far there has been a big improvement in dad. He is much calmer and happier and has had no violent spells since he started on the drug. He has had several falls though (without hurting himself)as though his knees just give way. They are monitoring the dose so hope that will settle down. I know there's always going to be some down side to any medication but I'm so relieved to see him happy again and that the home can cope with him.

    Blue sea
     
  6. daughter

    daughter Registered User

    Mar 16, 2005
    824
    Hi Blue sea,

    Pleased to hear that things have calmed down a little for you and your Dad. Some of our experiences have been similar, although my Dad has (so far) only had one of those dreadful hospital episodes. :mad:

    I hope your Dad continues to settle - it's really quite a relief isn't it?

    Best wishes,
     
  7. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    #7 blue sea, Oct 8, 2005
    Last edited: Oct 8, 2005
    Dad's happier!

    The medication is still working really well. Had a lovely visit to dad on Thursday when he was so relaxed and 'chatty'. For weeks he just wouldn't sit still for more than 2 minutes but was constantly walking round the home (fortunately it's got lots of corridors!) and was always anxious, irritable, or actually violent. I feel I've got my dad back to some extent. I know it is only the medication, but at least it has restored his gentle personality, though not of course his mental faculties. Thanks for your support, Hazel, and everyone else. I'll make the most of this better spell as don't know how long it'll last.

    Blue sea
     
  8. susie

    susie Registered User

    Nov 30, 2003
    82
    shropshire
    I haven't posted for a while so I was pleased to see this thread as my husband has just been put on quetiapine. He has frontotemporal dementia as well as AD and I have seen him go over the last six months from just being agitated to joking about hitting me and finally landing a full right hook. He was very apologetic when he calmed down and during respite this week, he was put on a very low dose of quetiapine. I've been reading up about it on the net so I think you have to weigh up the pros and cons of the disease being accelerated in exchange for better times together. As they begin the drug they can be very sleepy initially, so at least I can look forward to a quiet time on his return!
    Thanks for the experiences.
    Susie
     
  9. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    Yes, dad is very sleepy at the moment, Susie, but the nurses say this will reduce. In any event, better to be asleep than thumping someone! I'm totally against excessive medication to sedate people, but the right level and type of medication can improve behaviour synptoms, at least for a while. I don't kid myself this is a permanent solution. Hope your situation improves too.

    Blue sea
     
  10. susie

    susie Registered User

    Nov 30, 2003
    82
    shropshire
    David came back from respite very subdued which I think is the initial reaction to the drug. He seems far more relaxed and less anxious. Yesterday I asked him to do something that would normally involved a hostile reaction from him and you could have knocked me down with a feather when he did the job even with a smile! I know the effects of the drug won't last forever but the nurses say he has started on 50 mg and the maximum dosage is 750mg!!! It has brought a little bit of fun back into our relationship which was under strain so I shall enjoy the moment. I almost felt I had the old husband back but then this illness does tease us doesn't it?
    Susie
     
  11. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    Susie
    Couldn't agree more with your comments. Howvere transitory the improvement, regaining some of the enjoyable part of the relatoinship is worht every minute.
    Dad is still reacting well - is much more relaxed and as you say less anxious.
    Blue sea
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.